Schedule Appointment

September is Balance Awareness Month

By Devin Wurman, DPT

Happy Balance Awareness Month! The goal of this month is to reduce the time it takes to diagnose a vestibular or inner ear disorder and help people suffering from conditions like vertigo, dizziness and those who have trouble balancing. I’ve seen many patients over the years that have come to me for dizziness whether they were referred by their physician or found me through the internet. While many of these patients do in fact have a vestibular disorder, others do not. It’s important to educate our patients and the public about symptoms of vestibular disorders. 

What is a vestibular disorder? A true vestibular disorder is when something goes awry with your inner ear and the part of your brain that processes sensory information involved with controlling balance and eye movements.  The most common symptoms of a vestibular disorder are:

  • Vertigo (spinning)
  • Imbalance
  • Hearing changes
  • Visual disturbances
  • Sometimes nausea with or without vomiting

Non-vestibular issues may be more serious and symptoms can stem from the central nervous system (brain and/or spinal cord). The most common symptoms of a non-vestibular disorder are:

  • Nausea/vomiting
  • Numbness on one side of the body
  • Sudden weakness on one side of the body
  • Difficulty talking and/or swallowing
  • facial drooping
  • Difficulty with coordination
  • Double vision

These are symptoms that require immediate medical attention!

In addition the symptoms listed above, people also come in with reports of lightheatedness or feeling as if they are going to pass out. While these symptoms can resemble actual vestibular ones, it is a very common complaint when someone is experiencing orthostatic hypotension.  I had a patient a few years ago who came to see me because they were experiencing “dizziness” when they got out of bed in the morning.  I asked him about any medications he was taking and found out he was on three heart medications. Patients who are on two or more heart medications will find that if they get up from bed too quickly or move too quickly they will get lightheaded. It’s one of the side effects as your blood pressure is decreasing. Most patients find that if they slow down their movements, this dizzy feeling subsides. It’s important to remember though that if you are noticing the dizziness is not subsiding, your medications may need to be altered and you should consult your physician.

Whether you are experiencing vestibular or non-vestibular symptoms, always consult a healthcare professional. Virginia is a direct access state which means you can come see a physical therapist without a doctor’s referral. DON’T WAIT and try to suffer through a possible vestibular disorder. Call Loudoun Sports Therapy Center TODAY at 703-450-4300. We can get you in for an appointment with our VESTIBULAR SPECIALIST TODAY!